Hypovolemic shock due to severe gastrointestinal bleeding in a child taking an herbal syrup.
Annali dell'Istituto Superiore di Sanità, September 2011
Moro PA, Flacco V, Cassetti F, Clementi V, Colombo ML, Chiesa GM, Menniti-Ippolito F, Raschetti R, Santuccio C
We report the case of a 4-years-old boy who was admitted with hypovolemic shock due to a severe gastrointestinal bleeding. The esophagogastroduodenoscopy (EGDS) showed hiatus hernia, erosions and ulcerations of the lower esophagus, possibly due to a gastroesophageal reflux, and a small duodenal erosion. The child was previously healthy and he had never shown any symptoms related to this condition. The only product taken by the child in the previous days was a syrup containing several herbs, among which Filipendula ulmaria (L.) Maxim. and Salix spp. (known to contain salicylates), marketed as food and prescribed by his paediatrician to treat a mild cold accompanied by fever. Quali-quantitative analysis confirmed the presence of salicylates in the syrup. Naranjo algorithm showed a probable correlation between the onset of symptoms and the consumption of the herbal remedy. The child recovered after receiving intensive care. The product was withdrawn from Italian market.
|Members of the public||1||100%|
|Readers by professional status||Count||As %|
|Student > Ph. D. Student||2||200%|
|Student > Postgraduate||2||200%|
|Readers by discipline||Count||As %|
|Medicine and Dentistry||8||800%|
|Pharmacology, Toxicology and Pharmaceutical Science||2||200%|
|Biochemistry, Genetics and Molecular Biology||1||100%|
|Immunology and Microbiology||1||100%|
|Agricultural and Biological Sciences||1||100%|